Texas, 2018

Heat in Texas, July 13, 2018

July 13, 2018 · NWS SHV · 21 events in 21 counties and zones

A large middle and upper level ridge of high pressure expanded south from the Midwest into much of the Ark-La-Tex during July 13th. Very dry conditions due to the ongoing drought conditions across much of the region combined with the compressional warming beneath the ridge resulted in afternoon temperatures climbing into the mid 90s areawide.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large middle and upper level ridge of high pressure expanded south from the Midwest into much of the Ark-La-Tex during July 13th. Very dry conditions due to the ongoing drought conditions across much of the region combined with the compressional warming beneath the ridge resulted in afternoon temperatures climbing into the mid 90s areawide. Limited mixing was also observed, with resultant heat indices ranging between 105 and 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 13, 10:34 AM CST, 26 minutes earlier.

Area forecast discussion, Jul 13, 10:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1134 AM CDT Fri Jul 13 2018

.AVIATION...
VFR conditions to prevail throughout the 18Z TAF pd, as high
pressure aloft begins to build back in over our region. A few
shwrs/tstms may develop by this aftn, but coverage expected to be
too sct to mention attm. In addition, a few sites may see some
TEMPO reductions in vsbys around sunrise Saturday, but confidence
too low to mention. Otherwise, light and generally sly winds to
continue throughout the pd. /12/

&&

.PREV DISCUSSION... /issued 1019 AM CDT Fri Jul 13 2018/

UPDATE...
Temps running in the mid 80s at most sites this morning, with dew
points still hovering in the mid 70s. These trends are well on
track with the ongoing max temp fcst of mid 90s and heat index
values of 105-110 today. Heat Advisory will go into effect at noon
today and continue through 00Z, and no changes to this are
expected attm. Otherwise, can't rule out some isold to sct
convection by this aftn, with much less coverage likely than in
previous days. Grids look to be in good shape, so will not be
making any changes attm. /12/

&&

PREV DISCUSSION... /issued 421 AM CDT Fri Jul 13 2018/

SHORT TERM...Today Through Saturday Night/

Early this morning the large middle/upper level ridge of high
pressure was centered over Southern Illinois and Indiana,
Southeast Missouri, Western Kentucky and Tennessee and extreme
Northeast Arkansas. This ridge will continue to drift South
and expand over the Southeast States and into the forecast area
and should result in warming temperatures into the middle and
upper 90s for today and again on Saturday. This high pressure area
should help reduce the chance for showers and thunderstorms
through the end of the work week and into the weekend. The high
chance of pops will be around the far Southern periphery of the
high. As has been the trend of late, convection should be from the
late morning into the late afternoon and ending in the early
evening each day. Where storms form during the day, rainfall will
be locally heavy given the precipitable water values have been
near 2 inches, and upon dissipation gusty winds to near 30 MPH
will be possible. Also remember that all thunderstorms contain
potentially deadly lightning.

The combination of the afternoon heat with temperatures in the
middle to upper 90s and the relative humidity values are expected
to produce heat indices between 104-108 degrees and have issued
a heat advisory that will be in effect from noon to 7 PM CDT today.
The same values are forecast for Saturday as well and a heat
advisory will be possible for Saturday afternoon. /06/

LONG TERM.../Sunday through Thursday Night/

Increasing heat and humidity best describes the forecast moving
forward late this weekend into early next week. This will be in
response to the strong upper level ridge axis currently centered
across the mid MS Valley shifting southward toward our region and
settling overhead by early next week. Afternoon temperatures will
continue to climb higher each day into the mid and upper 90s with
minimal rain chances through much of next week with slightly more
confidence of seeing at least some diurnal convection over our SE
zones due to the seabreeze effect. Expect more heat advisories to
be issued over the coming days as a result of these temperatures.

Otherwise, some disagreement is still noted between the GFS and
ECMWF on a mid week cool front advancing south into the region. The
GFS offers a more optimistic scenario with the front pushing through
the area during Wednesday and enhancing convection through Wednesday
night. For now, have trended temperatures higher than MEXMOS numbers
and closer to the ECMWF with the upper ridge effectively acting to
block the weak frontal boundary from pushing much farther than our
NE zones as it attempts to slowly backdoor its way into the region.
Nonetheless, it appears the front will quickly retreat back to the
north Wednesday night with little if any effect on temperatures
through late week. A more promising front looks poised to shift
south by Friday as an unusually strong upper level trough carves
out across the middle of the country. This may finally provide
some welcome relief from the heat and another decent chance of
rainfall to close out the week. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  78  96  76 /  30  10  30  20
MLU  96  77  96  76 /  20  10  30  10
DEQ  96  75  96  73 /  20  10  20  10
TXK  96  77  96  75 /  30  10  20  10
ELD  96  77  96  75 /  20  10  20  10
TYR  96  76  96  75 /  40  20  30  20
GGG  96  76  96  75 /  30  20  30  20
LFK  96  76  95  74 /  40  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

12/99/99
Hazardous weather outlook, Jul 13, 5:15 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
615 AM CDT Fri Jul 13 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
615 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated showers and thunderstorms will be possible today during
peak heating hours. The more concerning threat will be the heat,
which when combined with the humidity, will produce heat index
readings from 104-108 degrees this afternoon. Therefore, a Heat
Advisory is in effect from noon through 7 PM this evening. Take
precautions if you have to spend any time outdoors this afternoon
to avoid any heat-related illnesses. Drink plenty of water, take
frequent breaks in the shade, and wear loose-fitting light colored
clothes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Expect gradually decreasing chances of thunderstorms this weekend
and throughout much of next week as a strong upper level ridge of
high pressure builds south across the region. This will further
enhance the sweltering heat which will likely result in additional
heat advisories being issued over the next several days.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Red River

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Morris

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Camp

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Titus

When
July 13, 11:00 AM CST to 1:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Wood

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Smith

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Marion

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Panola

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 13, 11:00 AM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762755, 762756, 762757, 762758, 762759, 762760, 762761, 762762, 762763, 762764, 762765, 762766, 762767, 762768, 762769, 762770, 762771, 762772, 762773, 762774, 762775.